Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS St. Louis, MO

May 8, 2003Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2003, 2:08 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 2:08 PM CDT (19:08 UTC)
Expired
May 8, 2003, 3:00 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:20 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS53 KLSX 081908
SVRLSX
ILC117-135-082000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS   
  MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 300 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHIPMAN...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILSONVILLE
  GILLESPIE
  BENLD
  CARLINVILLE
  MOUNT OLIVE
  LITCHFIELD
  RAYMOND
  HILLSBORO

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3921 9016 3901 9014 3906 8942 3939 8956

$$
TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:47 AM CDT, 11 hours 21 minutes earlier.

Area forecast discussion, May 8, 2:47 AM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
215 AM CDT THU MAY 8 2003

ACTIVE WX PATTERN WILL RETURN TDA AS SFC RDG EXTDG FM WRN WI S THRU
ERN MO WRN IL MOVS E OF CWA AND STNRY FNT ACRS OK AR LIFTS BACK NWD
AS A WRMFNT.  ELEVATED CONVECTION MOVG NEWD THRU SERN KS ERN OK
ASSOCIATED WITH STG TEMP AND MOISTURE ADVCTN ON NOSE OF SLY LLJ MAY
MAKE IT INTO THE WRN AND SRN PTN OF OUR CWA LTR THIS MRNG...ALTHOUGH
THIS ACTIVITY WILL LIKELY WKN AS IT GETS FURTHER E-NE INTO ERN MO.
SHOULD SEE NEW DVLPNT THIS AFTN OVR MOST OF THE CWA AS 850-700 MB
WAA INCRS OVR REGION AS LLJ TRANSLATES EWD THRU MO AND WRMFNT MOVS
SLOWLY NEWD THRU MO.  MAY BE A BREAK IN PCPN THIS EVNG AS WRMFNT
LIFTS NE OF CWA WITH ANOTHER ROUND OF CONVECTION POSSIBLE LATE
TONIGHT AS WKNG DRYLINE/CDFNT MOVS EWD INTO THE NRN AND WRN PTNS OF
THE CWA.  LOOKS LIKE BEST POTENTIAL OF SVR CONVECTION WILL BE JUST W
OF CWA THIS AFTN AND EVNG WHERE MDLS FCST LOWEST LI VALUES AND
HIGHEST CAPE AND CONVECTIVE INSTABILITY IN WRM SECTOR AHD OF
DRYLINE.  WILL LEAVE FRI DRY FOR NOW WITH LTL IF ANY FORCING FOR
CONVECTION...ALTHOUGH MDLS DUE SHOW PLENTY OF LOW LVL MOISTURE AND
INSTABILITY ESPECIALLY S AND E OF STL.  LOOKS LIKE PCPN WILL RETURN
BY LATE FRI NGT AS YET ANOTHER SFC LOW DVLPS OVR KS WITH MDLS
INDICATING A WRMFNT DVLPG OVR NRN MO E-NE OF SFC LOW.  ETA MDL INCRS
K INDICES INTO THE LWR 40S OVR CNTRL MO ALNG WITH STG CONVECTIVE
INSTABILTY FRI NGT.  BEST POTENTIAL OF SVR WX THIS FCST PERIOD MAY
BE ON SAT EVNG AS BOTH ETA AND AVN MDL DEPICT DPNG SFC LOW MOVG NEWD
THRU SERN IA TWRDS SRN WI WITH STG CDFNT MOVG SEWD THRU CWA.  ETA
MDL HAS SFC LI VALUES DOWN TO ARND -10 OVR MUCH OF THE CWA AT 00Z
SUN WITH SFC DWPTS IN THE UPR 60S.  LOOKS LIKE A BREAK IN ACTIVE SVR
WX PATTERN SUN AND MON AS STG SFC HI BLDS INTO MO BHND CDFNT
BRINGING COOLER AND DRIER AIR INTO THE CWA.

.STL...NONE

GKS
Hazardous weather outlook, May 8, 5:30 AM CDT, 8 hours 38 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ALONG AND WEST OF A LINE EXTENDING FROM THE TOWN OF COLONY SOUTH TO
ST THOMAS.  SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE
EDINA...PARIS...COLUMBIA AND CALIFORNIA.  THUNDERSTORMS ARE EXPECTED
TODAY AS A WARM FRONT MOVES NORTHWARD THROUGH THE REGION...WITH
ANOTHER ROUND OF STORMS TONIGHT AS A COLD FRONT MOVES EASTWARD INTO
THE AREA.  A FEW STORMS MAY BECOME SEVERE PRODUCING LARGE
HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.  THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE AREA TODAY AND
TONIGHT.  THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY AND
TONIGHT...A FEW MAY CONTAIN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT ALONG
AND NORTH OF A LINE EXTENDING FROM MOBERLY MISSOURI SOUTHEAST TO ST
ELMO ILLINOIS.  SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE
HANNIBAL...QUINCY AND CARLINVILLE.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A WARM FRONT OVER NORTHERN MISSOURI.  A FEW STORMS MAY
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
REGION SATURDAY AND SATURDAY NIGHT AS A STRONG COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.  SOME STORMS MAY CONTAIN LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

In the hours before

Local storm report, May 8, 12:38 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    4S HARRISBURG             MO   0.75 INCH HAIL
05/08/03   BOONE

1225 PM    HARRISBURG                MO   1.00 INCH HAIL
05/08/03   BOONE

1230 PM    7N COLUMBIA               MO   0.75 INCH HAIL
05/08/03   BOONE                          NORTH I-70 AND 1/4 MI E
                                          OF US 63
Local storm report, May 8, 1:20 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    HALLSVILLE                MO   0.75 INCH HAIL
05/08/03   BOONE                          ESTIMATED WIND GUSTS OF
                                          40 TO 60 MPH

1256 PM    1E SHAW                   MO   WIND DAMAGE
05/08/03   BOONE                          10 INCH DIAM TREE LIMBS
                                          DOWNED AND ROOF BLOWN OFF
                                          BARN AT ROUTE Z AND
                                          MEXICO GRAVEL ROAD

1256 PM    HALLSVILLE                MO   WIND DAMAGE
05/08/03   BOONE                          BOAT TRAILERS BLOWN INTO
                                          ROADWAY

0104 PM    2W KINGDOM CITY           MO   1.00 INCH HAIL
05/08/03   CALLAWAY                       1 MILE NORTH OF I-70
Local storm report, May 8, 1:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0106 PM    12SE CENTRALIA            MO   0.75 INCH HAIL
05/08/03   BOONE
Local storm report, May 8, 1:33 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
133 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0109 PM                              MO   WIND DAMAGE
05/08/03   BOONE                          3-4 MOBLIE HOMES DAMAGED
                                          AND FLIPPED AT ROB COOKE
                                          ROAD AND 8900 BLOCK N RTE
                                          Z.  1 MOBILE HOME DAMAGED
                                          AND FLIPPED 14000 BLOCK
                                          OF RTE J  REPORTED BY
                                          BOONE COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.  1
                                          INJURY REPORTED.
Local storm report, May 8, 1:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    ELSBERRY                  MO   1.25 INCH HAIL
05/08/03   LINCOLN
Local storm report, May 8, 1:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 PM    MEXICO                    MO   FLOODING
05/08/03   AUDRAIN                        2 FEET OF WATER REPORTED
                                          IN CITY LIMITS BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:29 PM CDTFlash Flood WarningLSXCalhoun3 hr
May 8, 1:55 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey50 min
May 8, 2:56 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery49 min
May 8, 3:02 PM CDTTornado WarningLSXMacoupin, Montgomery28 min
May 8, 3:11 PM CDTSevere Thunderstorm WarningLSXFayette64 min
May 8, 3:16 PM CDTTornado WarningLSXBond, Montgomery29 min
May 8, 3:27 PM CDTSevere Thunderstorm WarningLSXMonroe48 min
May 8, 3:41 PM CDTTornado WarningLSXBond, Fayette49 min
May 8, 3:43 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair62 min
May 8, 3:59 PM CDTTornado WarningLSXMarion31 min
May 8, 4:03 PM CDTSevere Thunderstorm WarningLSXMadison57 min
May 8, 4:09 PM CDTSevere Thunderstorm WarningLSXWashington66 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningLSXFayette31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.